Florida, 2005

Tropical Storm in Florida, July 5 to 7, 2005

July 5 to 7, 2005 · NWS TAE · 3 events in 3 counties and zones

Cindy, a strong tropical storm, came ashore near Grand Isle, LA, shortly before midnight EST July 6. 2 mb and 34 knots, respectively, at Destin, FL.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Cindy, a strong tropical storm, came ashore near Grand Isle, LA, shortly before midnight EST July 6. The lowest sea-level pressure and peak wind gust recorded were 1011.2 mb and 34 knots, respectively, at Destin, FL. Rainfall amounts associated with Cindy ranged from less than a tenth of an inch in the eastern Florida Big Bend to two inches in southeast Alabama. The Walton County EMA reported minor beach erosion due to moderate wave action. Several area rivers experienced minor rises to already high levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 5, 1:33 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 5, 1:33 PM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
233 PM EDT TUE JUL 5 2005

.SYNOPSIS...THE 16 UTC SURFACE ANALYSIS SHOWS A HIGH PRESSURE RIDGE
EXTENDING FROM THE WEST ATLANTIC ACROSS FLORIDA AND INTO CENTRAL
ALABAMA. TROPICAL STORM CINDY WAS LOCATED ABOUT 125 MILES SOUTH OF
THE MOUTH OF THE MISSISSIPPI RIVER AND MOVING NORTH NEAR 14 MPH.
THE LATEST VISIBLE SATELLITE IMAGERY SHOWS A LOT OF DEEP CONVECTION
AND A WELL DEFINED LOW LEVEL CIRCULATION, BUT MOST OF THE
CONVECTION IS IN THE EASTERN SEMI CIRCLE. THE ONLY STORMS IN OUR
AREA ARE IN AN EAST-WEST BAND IN CENTRAL GEORGIA.

&&

.SHORT TERM...THE OFFICIAL NHC FORECAST TAKES CINDY INLAND ACROSS
SOUTHEAST LOUISIANA AND MISSISSIPPI TONIGHT AND WEDNESDAY MORNING
AS A TROPICAL STORM, BUT BECAUSE OF THE TYPICAL UNCERTAINTY WITH
TROPICAL CYCLONE FORECASTING OUR PANHANDLE COASTAL COUNTIES HAVE
BEEN PLACED UNDER A TROPICAL STORM WATCH IN CASE THE STORM SLICES
FARTHER EAST THAN EXPECTED. ALTHOUGH THE STORM CENTER WILL LIKELY
REMAIN WEST OF OUR AREA, SOME OF THE HEAVY RAIN BANDS ON THE
EASTERN FLANK OF THE STORM MAY CAUSE SOME FLOODING IN OUR
EASTERN PANHANDLE OR SOUTHEAST ALABAMA ZONES SO WE WILL ISSUE A
FLOOD WATCH IN THE AFTERNOON PACKAGE. THE RAIN WILL GRADUALLY TAPER
OFF WEDNESDAY NIGHT AND THURSDAY AS MOST OF THE MOISTURE FROM THE
STORM GETS CAUGHT IN THE WESTERLIES AND PUSHED OFF TO THE NORTHEAST.
WE HAVE FOLLOWED THE GFS AND ITS MOS CLOSELY, EXCEPT FOR USING HPC
QPF GUIDANCE.

.LONG TERM (SAT-TUE)...
THE 00 UTC ECMWF AND GFS ARE IN GOOD AGREEMENT, AS IS THE 06 UTC
GFS. THEY FORECAST THE 500 MB TROUGH OVER THE EASTERN U.S. ON
SATURDAY TO LIFT OUT INTO THE ATLANTIC AS RIDGING DEVELOPS OVER THE
UPPER MIDWEST SUNDAY AND MONDAY. THIS IS A CRITICAL PART OF THE
FORECAST, BECAUSE THIS RIDGING WOULD PROTECT US FROM DENNIS BY
STEERING THE TROPICAL CYCLONE ON A MORE WESTERLY COURSE AND KEEPING
IT OUT OVER THE GULF OF MEXICO. WITH THE GOOD AGREEMENT AMONG THE
THESE TWO GLOBAL MODELS WE WILL FORECAST THIS SCENARIO, BUT IT IS
STILL TOO EARLY TO COMPLETELY DISMISS THE THREAT OF A LAND-FALLING
TROPICAL CYCLONE IN OUR AREA SUNDAY OR MONDAY. POP WILL BE NEAR
CLIMATOLOGY, MAINLY BECAUSE THERE COULD BE SOME OUTER RAIN BANDS
FROM THE TROPICAL CYCLONE AFFECTING OUR AREA. TEMPERATURES WILL BE
SLIGHTLY ABOVE CLIMATOLOGY SATURDAY AFTERNOON (ESPECIALLY OVER OUR
WESTERN COUNTIES), THEN NEAR CLIMATOLOGY AFTERWARDS.

&&

.MARINE...WINDS AND SEAS WILL BE INCREASING RAPIDLY TONIGHT AND
WEDNESDAY IN THE PANHANDLE COASTAL WATERS AS CINDY APPROACHES.
THEY WILL SUBSIDE WEDNESDAY NIGHT AND THURSDAY AS THE STORM WEAKENS.

&&

.FIRE WEATHER...NO WATCHES OR WARNINGS ARE EXPECTED.

&&

.AVIATION...FOR THIS AFTERNOON, WE REMOVED TSRA FROM THE TLH AND VLD
TAFS WHERE THE AIR IS DRIEST, ALTHOUGH AN ISOLD TS OR SH CANNOT BE
RULED OUT ALONG THE JAX-TLH TWEB ROUTE (117). FOR TONIGHT, MODIFIED
PREVIOUS TAFS TO ACCOUNT FOR FRINGE AFFECTS OF TS CINDY. WE WENT
WITH A TEMP GROUP BY 02Z AT PFN AND A PROB GROUP BY 04Z AT DHN, WITH
PREVAILING RAIN AT BOTH SITES BY 10Z. FURTHER E, WE SHOW PROB GROUPS
LATER IN THE MORNING. WE SHOWED CIGS LOWERING OVERNIGHT EVERYWHERE,
BUT REMAINING VFR ACROSS THE ERN TAFS SITES UNTIL AFT 12Z. OVER THE
WRN SITES, WE SHOW MVFR VSBY/CIGS IN ANY SHOWERS. FINALLY, WINDS
WERE RAISED EVERYWHERE. AT PFN WE SHOW GUSTS INTO THE MID 20 KT
RANGE AFT 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  75  91  75  91 /  20  50  30  40
PANAMA CITY  78  84  76  88 /  50  70  30  40
DOTHAN       73  86  71  91 /  50  80  40  40
ALBANY       75  90  73  92 /  30  70  40  40
VALDOSTA     74  94  73  92 /  20  40  30  40
CROSS CITY   72  92  74  92 /  20  30  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON.
GA...NONE.
FL...TROPICAL STORM WATCH FOR COASTAL WALTON, BAY, AND GULF COUNTIES.
     FLOOD WATCH THROUGH WEDNESDAY AFTERNOON EASTERN PANHANDLE WEST
     OF APALACHICOLA RIVER.

&&

LONG TERM...FOURNIER
SHORT TERM/AVIATION...WOOL
Hazardous weather outlook, Jul 5, 4:41 AM EST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
541 AM EDT TUE JUL 5 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-060940-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
541 AM EDT TUE JUL 5 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. A MOIST AND UNSTABLE ATMOSPHERE ACROSS THE AREA...
COMBINED WITH SOME SEA BREEZE FORMATION AND UPPER LEVEL ENERGY...
WILL DEVELOP SHOWERS AND THUNDERSTORMS ACROSS THE AREA. ISOLATED
STRONG STORMS ARE POSSIBLE TODAY BUT CONDITIONS ARE NOT FAVORABLE FOR
WIDESPREAD SEVERE WEATHER. ANY STRONG STORM WILL PRODUCE GUSTY
WINDS...AND LOCALIZED PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS. LIGHTNING ALSO POSES A THREAT TO LIFE AND PROPERTY.
ALSO...RECENTLY FORMED TROPICAL STORM CINDY WILL GRADUALLY MOVE NORTH
TOWARD THE LOUISIANA COAST TODAY AND TONIGHT. THE CURRENT FORECAST
HAS TROPICAL STORM CINDY REACHING THE COAST EARLY WEDNESDAY MORNING.
WINDS AND SEAS OFF THE NORTH FLORIDA COAST WILL INCREASE AND REACH
SMALL CRAFT SHOULD EXERCISE CAUTION LEVELS. INTERESTS ALONG THE
FLORIDA PANHANDLE SHOULD MONITOR THE STORMS PROGRESS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
TROPICAL STORM CINDY WILL MOVE ONSHORE OVER THE LOWER MISSISSIPPI
RIVER VALLEY WEDNESDAY...THEN MOVE NORTHEAST INTO THURSDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST
ALABAMA...THE FLORIDA PANHANDLE...AS WELL AS THE REST OF THE AREA.
RAIN CHANCES COME DOWN A BIT FOR FRIDAY. THEN INTO THE WEEKEND...THE
NEXT TROPICAL SYSTEM MAY BE CLOSING IN ON SOUTH FLORIDA...THEN
POSSIBLY MOVE TOWARD NORTH FLORIDA LATE IN THE WEEKEND. ALL INTERESTS
SHOULD MONITOR THE TROPICAL AREAS FOR ANY POSSIBLE CHANGES IN THE
CURRENT FORECAST.

.SPOTTER CALL TO ACTION STATEMENT...
NONE ANTICIPATED TODAY.

.RIP CURRENTS...
A MODERATE RISK OF RIP CURRENT FORMATION WILL BE POSSIBLE THIS
AFTERNOON ALONG THE BEACHES OF THE FLORIDA PANHANDLE AND BIG BEND.
PRECAUTIONS SHOULD BE TAKEN.

7-TREXLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tropical storm. Local standard time, as filed.

Tropical Storm, Bay

When
July 5, 6:00 PM EST to July 7, 6:00 AM EST
Where
Bay forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Tropical Storm, Coastal Walton

When
July 5, 6:00 PM EST to July 7, 6:00 AM EST
Where
Coastal Walton forecast zone
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Tropical Storm, Gulf

When
July 5, 6:00 PM EST to July 7, 6:00 AM EST
Where
Gulf forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464118, 5464119, 5464120.